Pennsylvania, 2011

Damaging Wind in Pennsylvania, July 11, 2011

July 11, 2011 · NWS CLE · 1 event in 1 county or zone

A line of severe thunderstorms entered northwest Pennsylvania around 2:00pm EST July 11th. The event was short-lived, as the thunderstorms raced across the area in a matter of hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A line of severe thunderstorms entered northwest Pennsylvania around 2:00pm EST July 11th. The event was short-lived, as the thunderstorms raced across the area in a matter of hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 11, 2:29 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 11, 2:29 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
329 PM EDT MON JUL 11 2011

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL DROP SOUTH ACROSS
THE AREA EARLY TUESDAY. COOLER AND DRIER CANADIAN HIGH PRESSURE
WILL BUILD SOUTHEAST ACROSS THE EASTERN GREAT LAKES ON WEDNESDAY
AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE STRONGER STORMS HAVE MOVED SOUTH OF THE FORECAST AREA. THERE IS
STILL SOME MARGINALLY SEVERE WIND GUSTS WITH THE REMAINING LINE
APPROACHING THE PA BORDER AT 1915Z. WE WILL CANCEL ALL BUT THE
EASTERN MOST COUNTIES IN WATCH 627 AND CANCEL THE REMAINDER AS
SOON AS POSSIBLE. THE RAIN/CLOUDS CERTAINLY HAVE SQUASHED THE HEAT
ALTHOUGH SOME VERY WARM TEMPERATURES HAVE YET TO BE SUPPRESSED
ACROSS NORTHWEST PENNSYLVANIA...BUT THEY WILL BE IN THE NEXT HOUR
OR TWO. ELSEWHERE TEMPERATURES WILL DRIFT UPWARD THIS EVENING AS
WARMER AIR FROM THE WEST AND SOME DIM SUNSHINE FILTERS IN. I
TRIED TO GET THE HOURLY FORECAST TEMPERATURES SOMEWHAT
REPRESENTATIVE OF THIS NON-DIURNAL TREND. IT WILL BE WARM AND
QUITE HUMID OVERNIGHT THOUGH AS DEWPOINTS WILL BE IN THE 70S.

NOT SURE EXACTLY WHERE THE FRONT WILL BE BY DAYBREAK TUESDAY. I AM
GUESSING THAT IT WILL BE SOUTH OF THE LAKESHORE DOWN TOWARD FINDLAY.
AS MORE UPWARD MOTION DEVELOPS TONIGHT IN THIS VERY MOIST AND
UNSTABLE ATMOSPHERE IT WOULD NOT TAKE MUCH TO POP A SHOWER/STORM...
BUT CERTAINLY THERE DOES NOT APPEAR TO BE MUCH RISK OF ANYTHING
ORGANIZED OR SIGNIFICANT. LAKE ERIE IS WARM ENOUGH TO BE A CATALYST
FOR DEVELOPMENT AS WELL SO WE WILL HAVE TO WATCH THE LAKESHORE AREAS
FOR A SHOWER/STORM LATER TONIGHT. POPS WILL BE LOW TONIGHT BUT
HIGHER THAN SOME OF THE GUIDANCE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
A LITTLE NERVOUS THAT THERE COULD BE A BRIEF SHOWER/THUNDERSHOWER ON
TUESDAY ACROSS NE OH/NW PA UNTIL THE RESIDUAL MOISTURE AND
INSTABILITY SLIDE SOUTHEAST BUT WE SHOULD BE IN A DRYING MODE. THE
MODELS CONTINUE TO HINT AT A WEAK SECONDARY FRONT LATE
TUESDAY/TUESDAY NIGHT WHICH WILL ACTUALLY BE THE LEADING EDGE OF
THE TRUE COOLER AIR. TYPICALLY THESE TYPES OF SECONDARY FRONTS
WILL POP A FEW SHOWERS/STORMS ON THE ONTARIO SIDE OF LAKE ERIE BUT
WE WILL PROBABLY NOT SEE ANYTHING ON OUR SIDE.

THE SURFACE HIGH WILL SPREAD ACROSS EASTERN CANADA WEDNESDAY AND
THURSDAY AND WE SHOULD SEE A NICE BREAK IN THE HEAT AND HUMIDITY
WITH TEMPERATURES A COUPLE OF DEGREES BELOW NORMAL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NOT MUCH HAS CHANGED SINCE YESTERDAY'S MODEL RUNS SO NOT GOING TO
CHANGE MUCH IN FORECAST. STILL CAN'T SEE GOING MORE THAN SLIGHT
CHANCE POPS DUE TO EXPECTATION OF GENERAL SUBSIDENCE AS MID AND
UPPER RIDGING DEVELOPS BY SAT AND PERSISTS THROUGH MON. S TO SE FLOW
SHOULD MEAN TEMPS PROGRESSIVELY WARM.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CONVECTIVE COMPLEX AFFECTING THE WEST PART OF THE AREA WILL CONTINUE
TO DIVE SE SO NOT SURE IF TSRA WILL OCCUR AT CLE...ERI AND YNG. SOME
OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND/OR DAMAGING WINDS.
THE THREAT FOR TSRA WILL TAPER OFF TONIGHT NW TO SE AS THE FIRST IN
A SERIES OF WEAK COLD FRONTS MOVES THROUGH. WINDS WILL NOT BE STRONG
ENOUGH TO FLUSH OUT THE MOISTURE LATE TONIGHT SO LOOKS LIKE A GOOD
CHANCE FOR FAIRLY WIDESPREAD FOG TO DEVELOP. SOME IFR STRATUS COULD
DEVELOP BUT NOT SURE SO WILL ONLY HINT AT WITH MENTION OF SCT IFR
LEVEL CLOUDS.

CONDITIONS TO IMPROVE BY 14 TO 15Z TUE MORNING.

OUTLOOK...MAINLY VFR THROUGH SATURDAY.

&&

.MARINE...
THE SHOWERS AND THUNDERSTORMS OVER THE LAKE CONTINUE TO WEAKEN AND
SHOULD BE PRETTY MUCH GONE BY EARLY EVENING.  A COLD FRONT IS STILL
ON TRACK TO CROSS THE LAKE LATE TONIGHT AND EARLY TUESDAY.  THERE
WILL BE A SMALL CHANCE FOR NEW STORMS TILL THIS FRONT PASSES. THE
PASSAGE OF THE FRONT WILL CAUSE THE FLOW TO GO FROM SW TO NW.  NW TO
W FLOW WILL CONTINUE TUESDAY INTO WEDNESDAY WITH THE FLOW EVENTUALLY
BECOMING ALMOST DUE N LATE WEDNESDAY AS HIGH PRESSURE BUILDS FROM
THE NW.  THIS HIGH WILL DOMINATE THE WEATHER THURSDAY THROUGH
SATURDAY WITH MAINLY NE TO E FLOW.  SPEEDS DURING THE ENTIRE PERIOD
SHOULD BE UNDER 15 KNOTS SO NO HEADLINES ANTICIPATED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...KUBINA
Hazardous weather outlook, Jul 11, 2:41 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
341 PM EDT MON JUL 11 2011

LEZ061-142>149-162>169-OHZ003-006>013-017>021-027>031-036>038-047-
PAZ001>003-121945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-
MORROW-HOLMES-KNOX-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
341 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-022-023-032-033-089-121945-
ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-
341 PM EDT MON JUL 11 2011

...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON.
DAMAGING WINDS ARE THE MAIN THREAT. TORRENTIAL DOWNPOURS WILL OCCUR
WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

In the hours before

Local storm report, Jul 11, 2:02 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
302 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     S CANTON                40.81N 81.37W
07/11/2011  M60 MPH          STARK              OH   TRAINED SPOTTER

&&

LEE
Local storm report, Jul 11, 2:12 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
312 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     S CANTON                40.81N 81.37W
07/11/2011  M60 MPH          STARK              OH   TRAINED SPOTTER

            MULTIPLE 6-8 INCH DIAMETER TREE LIMBS DOWN AS WELL AS
            POWER LINES DOWN.

&&

LEE
Local storm report, Jul 11, 2:27 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
327 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     ALLIANCE                40.91N 81.12W
07/11/2011  M60 MPH          STARK              OH   TRAINED SPOTTER

            SEVERAL 6-8 INCH LIMBS DOWN, POWER LINES DOWN.

&&

LEE
Local storm report, Jul 11, 2:35 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND GST     7 S FINDLAY             40.94N 83.64W
07/11/2011  E60 MPH          HANCOCK            OH   TRAINED SPOTTER

            SEVERAL 3-5 INCH DIAMETER TREE LIMBS DOWN AT SYCAMORE
            SPRINGS GOLF COURSE.

&&

LEE
Local storm report, Jul 11, 2:45 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND GST     GENEVA                  41.80N 80.95W
07/11/2011  M56 MPH          ASHTABULA          OH   C-MAN STATION

&&

LEE
Local storm report, Jul 11, 2:51 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
351 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     CANTON                  40.81N 81.37W
07/11/2011                   STARK              OH   TRAINED SPOTTER

            LARGE 8 INCH DIAMETER TREE DOWN.

&&

LEE

The radar

The Cleveland radar (KCLE), 129 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 11, 2:52 PM EST
Where
Crawford County, Conneautville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.750, -80.370

Thunderstorm winds downed numerous large tree branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324722.